Tenofovir-Induced Fanconi Syndrome Presenting as Hypokalemic Periodic Paralysis

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editor:
Tenofovir is a reverse transcriptase inhibitor used for the treatment of human immunodeficiency virus (HIV) infection along with other antiretroviral agents. Tenofovir-associated nephrotoxicity is rare with an incidence ranging from 1% to 6%. It has been reported to cause Fanconi syndrome (FS) and bone disease. We present a case of tenofovir-induced FS presenting as hypokalemic periodic paralysis (HPP).
A 54-year-old woman with a history of HIV presented with recurrent falls and muscle weakness that has progressed from legs up to her arms. She denied history of diarrhea, fever, tick bite, or any neurological disease. She was diagnosed with HIV about 2 years back and being treated with efavirenz, emtricitabine, and tenofovir. Her CD4 count was 1224 cells per microliter.
She was afebrile with pulse of 62 per minute, respiratory rate of 18 per minute, and blood pressure of 117/68 mm Hg. Neurological examination was significant for muscle power of 3/5 in all extremities, sluggish deep tendon reflexes, and normal sensation. Laboratory tests showed potassium level of 2.4 mEq/L, sodium of 140 mEq/L, chloride of 112 mEq/L, and bicarbonate of 22 mEq/L. She had creatinine of 1.14 mg/dL, phosphorus of 1.5 mg/dL, and calcium of 10.2 mg/dL. Urine analysis revealed protein of 600 mg/dL and glucose level of 400 mg/dL. Creatinine kinase was mildly high (276 U/L). Complete blood count and thyroid-stimulating hormone was normal. Serum protein electrophoresis and free light chain assay were normal. Electrocardiogram showed sinus tachycardia. Based on her presentation and laboratory reports, she was diagnosed with tenofovir-induced FS presenting as HPP.
Potassium repletion was done intravenously along with fluid resuscitation. Three days later, potassium level was 4.4 mEq/L, and she had marked improvement in her muscular strength. Tenofovir was stopped, and patient was switched to different regimen.
Tenofovir disoproxil fumarate is considered as a first-line therapy in the treatment of HIV patients1 and has been reported to cause FS and osteomalacia. FS is a renal disorder and is characterized by proximal tubular cell dysfunction. Tenofovir is excreted mainly through filtration, but 20%–30% is actively transported in the proximal tubule through an organic anion transporter 1 (OAT-1).2 The mechanism of toxicity is believed to be cellular accumulation through OAT-1 and decreased efflux into tubular lumen mediated by the multidrug resistance protein-2,3 resulting in inhibition of mitochondrial DNA polymerase γ and impaired proximal tubular cell function.4 This leads to altered absorption and inappropriate urinary losses of amino acids, glucose, bicarbonate, and phosphate and results in hypokalemia, hypophosphatemia, and hyperchloremic metabolic acidosis,5 as seen in our patient. Low potassium levels hyperpolarize the skeletal muscles and make neuromuscular junction less responsive to nerve impulses, causing HPP.6 Damage to proximal tubules is reversible if detected early, and tenofovir is stopped.7
Tenofovir-induced FS presenting as HPP is a rare finding. Being a first-line drug in HIV patient, this case emphasizes close follow-up of patients being treated with tenofovir with urinalysis and electrolyte monitoring. Early recognition is important to avoid unnecessary investigation and prevent future risk of definitive renal damage.
    loading  Loading Related Articles